Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 20, NWS San Diego, CA

September 3, 2017San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Sep 3, 2017, 3:41 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2017, 3:41 PM PDT (22:41 UTC)
Expired
Sep 3, 2017, 6:45 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 106 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WGUS56 KSGX 032241
FFWSGX
CAC071-040145-
/O.NEW.KSGX.FF.W.0020.170903T2241Z-170904T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
341 PM PDT SUN SEP 3 2017

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 645 PM PDT

* At 338 PM PDT, trained weather spotters in Yucca Valley reported 
  thunderstorms with very heavy rain. The storms were moving west 
  and will impact Pioneertown. Flash flooding will likely begin 
  shortly.

* Some other locations that will likely experience flooding 
  include Onyx Summit and Rimrock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3414 11647 3410 11659 3410 11660 3405 11661
      3404 11662 3404 11675 3429 11670 3432 11648
      3426 11644 3421 11644

$$

Moede
2 follow-up statements
757 
WGUS76 KSGX 032302
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
402 PM PDT SUN SEP 3 2017

CAC071-040145-
/O.CON.KSGX.FF.W.0020.000000T0000Z-170904T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
402 PM PDT SUN SEP 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR SAN
BERNARDINO COUNTY...

At 357 PM PDT, trained weather spotters in Pioneertown reported 
flash flooding. Yards are flooded and street flooding was reported 
on Tom Mix Road. A totals 1.34" was measured in 45 minutes.  

Some other locations affected by flooding include Yucca Valley and 
Rimrock. At 4 pm the storms were weakening and moving west at 25 
mph.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3414 11647 3410 11659 3410 11660 3405 11661
      3404 11662 3404 11675 3429 11670 3432 11648
      3426 11644 3421 11644

$$

Moede
986 
WGUS76 KSGX 032336
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
436 PM PDT SUN SEP 3 2017

CAC071-032345-
/O.CAN.KSGX.FF.W.0020.000000T0000Z-170904T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
436 PM PDT SUN SEP 3 2017

...THE FLASH FLOOD WARNING FOR SAN BERNARDINO COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 

LAT...LON 3414 11647 3410 11659 3410 11660 3405 11661
      3404 11662 3404 11675 3429 11670 3432 11648
      3426 11644 3421 11644

$$

Moede

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 1:51 PM PDT, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 3, 1:51 PM PDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
151 PM PDT Sun Sep 3 2017

.SYNOPSIS...
The remnant low from Tropical Storm Lidia will continue to track
northwestward through tonight off the coast of northern Baja and
Southern California. This will bring showers and isolated
thunderstorms to portions of Southern California this afternoon
into the evening. For Monday through the rest of the week...high
temperatures will fluctuate around 5 degrees above average...the
marine layer and weak onshore flow will keep areas near the coast
cooler with higher humidities. Residual sub-tropical moisture
will bring a slight chance of thunderstorms for the mountains and
deserts each afternoon and smaller chances some afternoons for the
Inland Empire.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

The center of Post-Tropical Cyclone Lidia will continue to track
slowly towards the west northwest off the coast of northern Baja
and beyond the islands off the Southern California coast. The
circulation around Lidia is weakening and is no longer able to
produce strong easterly winds across the region. Some elevated
convection is continues to move across the region, but so far only
small accumulations have been reported, except for the San
Bernardino mtns and portions of the high deserts where scattered tstms
have developed and are likely to continue through this evening.
These storms will be capable of producing brief, locally heavy
showers and gusty, erratic winds near the storms. The cloud
cover and increased moisture will mitigate temperatures this
afternoon.

For Monday through Thursday...weak low pressure will remain off
the California coast with high pressure over the interior western
states. This will maintain south to southeast flow aloft across
Southern California with weak onshore flow near the sfc. Residual
mid level moisture from the sub-tropics will continue a slight
chance of thunderstorms each afternoon...mostly near the
mountains...with lesser chances Monday and Tuesday and chances a
little greater for Wednesday and Thursday. High temperatures will
mostly fluctuate around 5 degrees above seasonal averages. Night
and morning coastal low clouds and patchy fog are expected to
return during the week and extend a few miles locally inland.

For Friday into next weekend...a weak low pressure system could move
inland along the California coast, bringing slight cooling
towards the coast and a little greater coverage of coastal low
clouds. Forecast uncertainty is high at this time due to the
differences in model solutions.

&&

.AVIATION...
032130Z....BKN-OVC skies today with occasional -SHRA and
scattered-TSRA over the San Bernardino Mountains and deserts.
Ceilings will predominantly be 3000 ft MSL or higher, though brief
reductions to 2000 ft MSL or less are possible with heavier
showers. Temporary visibility restrictions to 3 SM or less are
also possible near heavier precipitation. Precipitation will taper
off this evening, with little to no return of the marine layer
stratus overnight.

&&

.MARINE...
Remnants of Tropical Cyclone Lidia have weakened rapidly and are no
longer expected to have a significant impact on the coastal waters.
Seasonal conditions will return on Labor Day with weak to moderate
onshore flow and seas of 4 ft or less continuing through the end of
the week.

&&

.BEACHES...
An isolated thunderstorm is possible at the beaches through this
afternoon and a beach hazards statement remains in place. Otherwise
no unusually hazardous conditions are anticipated through the rest
of the week.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement until 11 PM PDT this evening for Orange
 County Coastal Areas-San Diego County Coastal Areas.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE/BEACHES...BA

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:29 PM PDTSevere Thunderstorm WarningSGXOrange, Riverside38 min
Sep 2, 9:10 PM PDTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego16 hr
Sep 3, 2:38 AM PDTBeach Hazards StatementSGXOrange, San Diego16 hr
Sep 3, 4:52 AM PDTHeat AdvisorySGXOrange9 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.